Virginia, 2010

Damaging Winds in Virginia, July 18, 2010

July 18, 2010 · NWS RNK · 7 events in 5 counties and zones

A Bermuda high pressure area ushered in warm and humid air to the mid-Atlantic region and the Carolinas. Diurnally driven thunderstorms developed with a few of storms turning severe southwest Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A Bermuda high pressure area ushered in warm and humid air to the mid-Atlantic region and the Carolinas. Diurnally driven thunderstorms developed with a few of storms turning severe southwest Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 18, 2:47 PM EST, 43 minutes earlier.

Area forecast discussion, Jul 18, 2:47 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 PM EDT SUN JUL 18 2010

.SYNOPSIS...
A LARGE BERMUDA HIGH PRESSURE SYSTEM WILL MAINTAIN WARM AND HUMID
AIR OVER THE MID ATLANTIC REGION AND CAROLINAS FOR THE NEXT
SEVERAL DAYS. THE THREAT FOR SCATTERED MAINLY AFTERNOON AND
EVENING THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK AS WEATHER
DISTURBANCES MOVE EAST OUT OF THE UPPER PLAINS STATES ALONG THE
NORTHERN EDGE OF THE HIGH PRESSURE SYSTEM.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
WATER VAPOR LOOP SHOWED A SMALL SHORT WAVE CROSSING THE BLUE RIDGE
AT 19Z/3PM. WIDELY SCATTERED SHOWERS HAVE BEEN ONGOING ACROSS THE
FORECAST AREA SINCE 1PM. STORMS WILL CONTINUE TO DEVELOP AND MOVE
SLOWLY EAST THROUGH THE EVENING. BY 00Z...THE COVERAGE OF THE
SHOWERS AND THUNDERSTORMS WILL START TO DIMINISH IN THE MOUNTAINS
AND BY 04Z/MIDNIGHT...THE LOCAL WRF FORECAST A MAJORITY OF ANY
REMAINING ACTIVITY SOUTH AND EAST OF THE COUNTY WARNING AREA.
PROBABILITY OF PRECIPITATION HAS BEEN ADJUSTED TO ACCOUNT FOR THESE
TRENDS.

A SECOND SHORT WAVE NOW APPROACHING THE OHIO VALLEY IS EXPECTED TO
REACH THE WESTERN PART OF THE COUNTY WARNING AREA JUST AFTER
09Z/5AM...AND BE OVER THE FAR EASTERN PART OF THE FORECAST AREA
DURING THE TIME OF PEAK HEATING. SO THERE SHOULD BE A LULL IN THE
PRECIPITATION OVERNIGHT WITH STORMS DEVELOPING AGAIN MONDAY
AFTERNOON...ESPECIALLY EAST OF THE BLUE RIDGE.

WITH NO CHANGE IN THE AIRMASS TONIGHT OR MONDAY AND SURFACE DEW
POINTS STAYING IN THE LOWER 60S TO LOWER 70S... STAYED CLOSE TO
BLEND OF MAV/MET GUIDANCE FOR LOWS TONIGHT AND HIGHS ON MONDAY.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...
HAVE LEANED TOWARD THE MORE REASONABLE 00Z ECMWF SOLUTION FOR THIS
TIME FRAME. THE 12Z NAM IS ON THE SLOW SLIDE WHILE THE 12Z GFS IS ON
THE FASTER SIDE. THE SURFACE FRONT WILL REMAIN NORTH OF THE COUNTY
WARNING AREA WHILE THE UPPER TROUGH TRIES TO SINK SOUTHWARD. THE
UPPER RIDGE OVER THE SOUTHEASTERN STATES WILL MAKE IT TOUGH FOR THE
UPPER TROUGH TO MAKE MUCH PROGRESS. SHORTWAVES WILL CONTINUE RIDING
THE NORTHERN PERIPHERY OF THE UPPER RIDGE. EXPECT MAINLY SCATTERED
DIURNAL CONVECTION THROUGH THE SHORT TERM. MAIN HAZARD ASSOCIATED
WITH THIS ACTIVITY WILL BE MODERATE TO HEAVY RAIN ALONG WITH
LOCALIZED FLASH FLOODING AS THE FLOW REGIME WILL BE FAIRLY LIGHT.

MAX AND MIN TEMPERATURES WILL RUN ABOVE NORMAL THROUGH THE PERIOD.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
MODELS SUGGESTS AN UPPER RIDGE OVER THE SOUTHEASTERN STATES BEING
SUPPRESSED AS SHORTWAVES RIDE ALONG ITS NORTHERN PERIPHERY. WHILE AT
THE SURFACE...HIGH PRESSURE SLOWLY WEAKENS THROUGH THE END OF THE
WEEK. THESE WILL AID IN UNSETTLED WEATHER IMPACTING THE COUNTY
WARNING AREA THROUGH MOST OF THE EXTENDED PERIOD. MODELS PROG
ANOTHER COLD FRONT PUSHING DOWN FROM THE NORTHWEST FOR THE WEEKEND.

HOT AND HUMID AIR WILL PERSIST OVER THE FORECAST AREA LEADING TO
BOTH MAX AND MIN TEMPERATURES TO REMAIN ABOVE SEASONAL NORMS THROUGH
THE EXTENDED.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
AREA RADAR SHOWING THUNDERSTORMS HAVE DEVELOPED IN SOMEWHAT RANDOM
COVERAGE...MAINLY ALONG AND WEST OF THE BLUE RIDGE.
ROA...BLF...ANF LWB ALL HAVE SHOWERS OR THUNDERSTORMS CLOSE
TO...OR WITHIN 10MN OF THE AIRPORT. HAVE INCLUDED VCTS AT ALL TAF
SITES WITH STORMS EXPECTED BEFORE 23Z.

ONCE HEATING ENDS AND THE WEAK SHORT WAVE OVER THE MOUNTAINS
PASSES TO THE EAST...THERE WILL BE A BREAK IN THE SHOWERS AND
THUNDERSTORMS. EXPECT CLOUDS TO CLEAR OUT AFTER 04Z WHICH SHOULD
ALLOW FOR THE FORMATION OF MVFR FOG.

ANOTHER SHORT WAVE WILL REACH THE FORECAST AREA JUST BEFORE 12Z ON
MONDAY. HAVE NOT ADDED ANY PRECIPITATION INTO THE TAF YET. THE MOST
LIKELY LOCATIONS FOR SHOWERS AND WEAKENING THUNDERSTORMS WILL BE
AT BLF AND LWB.

WEATHER PATTERN THROUGH AT LEAST THURSDAY FAVORS CHANCES OF
SHOWERS/STORMS AS WEAK SHORT WAVE TROFS DRIFT SOUTHEAST OUT OF THE
OHIO VALLEY TOWARD THE MID ATLANTIC REGION...WITH A LARGE BERMUDA
HIGH ANCHORED OVER THE SOUTHEASTERN STATES AND OFFSHORE. EXPECT
MVFR TO LOCALIZED IFR RESTRICTIONS IN VICINITY OF ANY CONVECTIVE
ACTIVITY...ALONG WITH PATCHY LATE NIGHT/EARLY MORNING FOG.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...REB
LONG TERM...REB
AVIATION...AMS/WERT
Hazardous weather outlook, Jul 18, 3:13 AM EST, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
413 AM EDT SUN JUL 18 2010

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-190815-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
413 AM EDT SUN JUL 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY AS TEMPERATURES
RISE AND AS ANOTHER WEATHER DISTURBANCE MOVES EAST THROUGH THE AREA.
SOME OF STORMS WILL BE ACCOMPANIED BY FREQUENT CLOUD TO GROUND
LIGHTNING...HEAVY RAIN...AND GUSTY WINDS. ALTHOUGH WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...ISOLATED DAMAGING WINDS MAY OCCUR
WITH THE SOME OF THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WERT

In the hours before

Local storm report, Jul 18, 2:12 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
312 PM EDT SUN JUL 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     3 WSW BOTTOM            36.46N 80.82W
07/18/2010                   SURRY              NC   LAW ENFORCEMENT

            TREE DOWN AT THE INTERSECTION OF FISHER VALLEY ROAD AND
            HAYSTACK ROAD.

&&

CHENARD
Special weather statement, Jul 18, 2:30 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 PM EDT SUN JUL 18 2010

NCZ003-004-182030-
STOKES NC-SURRY NC-
330 PM EDT SUN JUL 18 2010

...A STRONG THUNDERSTORM WILL AFFECT STOKES AND SURRY COUNTIES...

AT 325 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PILOT
MOUNTAIN...MOVING EAST AT 15 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM.
DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR KING AROUND 345 PM...HANGING ROCK STATE PARK
AROUND 400 PM...GERMANTON AROUND 415 PM AND PINE HALL AROUND 430 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3625 8047 3625 8053 3626 8054 3627 8054
      3649 8047 3648 8003 3626 8002 3625 8003

AMS
Special weather statement, Jul 18, 2:33 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT SUN JUL 18 2010

VAZ044-182030-
PITTSYLVANIA VA-
333 PM EDT SUN JUL 18 2010

...A STRONG THUNDERSTORM WILL AFFECT PITTSYLVANIA COUNTY...

AT 329 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GRETNA...
MOVING EAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR GRETNA AROUND 345 PM...CHALK LEVEL AROUND 415
PM AND MT AIRY AROUND 430 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3676 7917 3685 7955 3701 7947 3701 7912

AMS
Local storm report, Jul 18, 2:45 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT SUN JUL 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     HAIL             2 N BOTTOM              36.51N 80.76W
07/18/2010  E1.00 INCH       SURRY              NC   PUBLIC

            PUBLIC REPORTED QUARTER SIZE HAIL ON BRYANT ROAD.

&&

CHENARD
Special weather statement, Jul 18, 3:04 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 PM EDT SUN JUL 18 2010

VAZ033-043-044-182100-
FRANKLIN VA-HENRY VA-PITTSYLVANIA VA-
404 PM EDT SUN JUL 18 2010

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN...HENRY AND
PITTSYLVANIA COUNTIES...

AT 400 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
SYDNORSVILLE...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR SONTAG AROUND 410 PM...SNOW CREEK AROUND 430
PM...MOUNTAIN VALLEY AROUND 450 PM AND SAGO AROUND 500 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3699 7952 3672 7956 3680 8002 3698 8001

KK
Special weather statement, Jul 18, 3:15 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
415 PM EDT SUN JUL 18 2010

VAZ024-182115-
ROCKBRIDGE VA-
415 PM EDT SUN JUL 18 2010

...A STRONG THUNDERSTORM WILL AFFECT ROCKBRIDGE COUNTY...

AT 413 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF
GOSHEN...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR BROWNSBURG AROUND 435 PM...FAIRFIELD AROUND
440 PM AND VESUVIUS AROUND 500 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3793 7919 3788 7913 3782 7915 3782 7916
      3794 7952 3808 7947

JJ

The radar

The Roanoke radar (KFCX), 80 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pittsylvania

When
July 18, 3:30 PM EST
Where
Pittsylvania County, 2.07 mi N of Whittle
Measured
50 kt (58 mph) estimated gust
Property damage
$700
Reported by
Law Enforcement
Coordinates
36.910, -79.380

Thunderstorm winds brought down a tree at the intersection of Galveston Road and Brandon Road.

Thunderstorm Wind, Grayson

When
July 18, 4:30 PM EST
Where
Grayson County, 2.98 mi NNE of Independence
Measured
50 kt (58 mph) estimated gust
Property damage
$700
Reported by
Public
Coordinates
36.660, -81.130

Thunderstorm winds brought down a tree and many small branches.

Thunderstorm Wind, Appomattox

When
July 18, 5:00 PM EST
Where
Appomattox County, 0.69 mi N of Appomattox
Measured
50 kt (58 mph) estimated gust
Property damage
$100
Reported by
Emergency Manager
Coordinates
37.360, -78.830

Large limbs were blown down across town.

Thunderstorm Wind, Pittsylvania

When
July 18, 5:25 PM EST
Where
Pittsylvania County, 2.82 mi SSW of Sutherlin
Measured
50 kt (58 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
36.580, -79.210

Numerous large tree limbs were knocked down by thunderstorm winds. Some of the limbs fell on a roof of a home.

Thunderstorm Wind, Pittsylvania

When
July 18, 5:29 PM EST
Where
Pittsylvania County, 0.69 mi N of Ringgold
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
36.610, -79.300

Thunderstorm winds knocked a tree down on Wilkerson Road.

Thunderstorm Wind, Montgomery

When
July 18, 5:33 PM EST
Where
Montgomery County, 2.76 mi S of Sugar Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$700
Reported by
Public
Coordinates
37.080, -80.330

Thunderstorm winds blew off part of tree, which blocked a portion of Bow Hill Road.

Thunderstorm Wind, Halifax

When
July 18, 5:33 PM EST
Where
Halifax County, 2.16 mi SE of Paces
Measured
50 kt (58 mph) estimated gust
Property damage
$700
Reported by
Law Enforcement
Coordinates
36.630, -79.070

Thunderstorm winds blew a tree down on Melon Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243226, 243227, 243228, 243229, 243230, 243231, 243232.